Kudos to ABC for story on leg fracture risks from osteoporosis drugs

Posted By

Tags

Dr. Richard Besser reports – as summarized on the ABCNews.com website – “Fosamax, one in a class of drugs called bisphosphonates, is supposed to make bones stronger, and for many women, it is safe and effective. But now there’s mounting evidence that, for some women, taking these medications for more than five years could cause spontaneous fractures.”

You might also like

Comments

Please note, comments are no longer published through this website. All previously made comments are still archived and available for viewing through select posts.

David, Health Blogger

March 10, 2010 at 8:00 pm

Fascinating. I’ve heard about Fosamax’s issues with osteonecrosis of the jaw but isn’t it supposed to *reduce* risk of fractures?

Adam Marcus

March 16, 2010 at 3:05 pm

Not so fast on the laurels for ABC. In fact, the FDA has been looking into this issue for about five years. Osteoporosis experts don’t know whether this is an unfortunate effect of the drug or simply a rare type of osteoporotic fracture that hasn’t been properly identified as such. Assigning causality now is a pretty big leap.